Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 9, 2016, 12:42 AM CST for Brazos County, Burleson County, Washington County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2016, 12:42 AM CST (06:42 UTC)
- Expired
- Jan 9, 2016, 1:17 AM CST
- In force
- 35 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brazos County, TX, Burleson County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 89 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 12:45 AM CST | HAIL 1 | 5 Wsw Snook, TX | DIME TO QUARTER SIZED HAIL |
| Jan 9, 12:45 AM CST | HAIL 1 | 5 Wsw Snook, TX | DIME TO QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 6.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
567 WUUS54 KHGX 090642 SVRHGX TXC041-051-477-090730- /O.NEW.KHGX.SV.W.0006.160109T0642Z-160109T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1242 AM CST SAT JAN 9 2016 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BURLESON COUNTY IN SOUTHEASTERN TEXAS... NORTH CENTRAL WASHINGTON COUNTY IN SOUTHEASTERN TEXAS... CENTRAL BRAZOS COUNTY IN SOUTHEASTERN TEXAS... * UNTIL 130 AM CST * AT 1242 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR SNOOK...OR 9 MILES SOUTHEAST OF CALDWELL...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... WESTERN COLLEGE STATION...SOUTHWESTERN BRYAN...SOMERVILLE...SNOOK AND LYONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3035 9661 3051 9665 3065 9640 3037 9629 TIME...MOT...LOC 0642Z 256DEG 31KT 3046 9656 HAIL...1.00IN WIND...<50MPH $$
1 follow-up statement
432
WWUS54 KHGX 090717
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
117 AM CST SAT JAN 9 2016
TXC041-051-477-090726-
/O.CAN.KHGX.SV.W.0006.000000T0000Z-160109T0730Z/
BURLESON TX-WASHINGTON TX-BRAZOS TX-
117 AM CST SAT JAN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLESON...NORTH
CENTRAL WASHINGTON AND CENTRAL BRAZOS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3035 9661 3051 9665 3065 9640 3037 9629
TIME...MOT...LOC 0712Z 256DEG 31KT 3053 9624
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 11:41 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 8, 11:41 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1141 PM CST FRI JAN 8 2016
.AVIATION...
THE LATEST HRRR BRINGS A FEW SHOWERS ACROSS KCLL/KUTS OVERNIGHT
BUT THE DEEPER CONVECTION IS WELL EAST OF AREA TAF SITES. LOW CIGS
AND AREAS OF FOG DEVELOPING IN THE WAKE OF THE CONVECTION WILL
CONTINUE TO HAMPER AVIATION INTERESTS OVERNIGHT. NOT MUCH
CONFIDENCE IN HOW THINGS EVENTUALLY PLAY OUT AS DRIER AIR TO THE
WEST SHOULD FILTER IN TO THE REGION OVERNIGHT. THERE COULD BE SOME
BRIEF CLEARING BEFORE WRAP AROUND CLOUDS BRING MVFR CIGS BACK TO
AREA TAF SITES FOR MUCH OF SATURDAY. WINDS WILL BE CONSIDERABLY
STRONGER ON SATURDAY AND ADDED A GUST GROUP. 43
&&
.PREV DISCUSSION... /ISSUED 923 PM CST FRI JAN 8 2016/
UPDATE...
QUICK FORECAST UPDATE TO DROP THE WESTERN TWO THIRDS OF THE
FORECAST AREA FROM SEVERE THUNDERSTORM WATCH 1 AS MAJORITY OF
CONVECTION HAS EXITED THE FORECAST AREA. HAVE ALSO ISSUED A
SHORT-FUSED DENSE FOG ADVISORY FOR THE WESTERN COUNTIES AS
VISIBILITIES HAVE DROPPED TO LESS THAN ONE MILE IN MANY LOCATIONS.
MAY POSSIBLY SEE DENSE FOG DEVELOP IN AND AROUND THE HOUSTON METRO
AS WELL... AND WILL CONTINUE TO MONITOR FOR POSSIBLE EASTWARD
EXPANSION OF THE ADVISORY. WINDS SHIFTING TO THE WEST/NORTHWEST
AHEAD OF AN APPROACHING COLD FRONT TONIGHT WILL HELP DISSIPATE
THE DENSE FOG THAT DEVELOPS... BUT GIVEN UNCERTAINTY ON TIMING THE
DENSE FOG ADVISORY MAY ALSO NEED TO BE EXTENDED IN TIME.
HUFFMAN
PREV DISCUSSION... /ISSUED 311 PM CST FRI JAN 8 2016/
DISCUSSION...
STARTING TO SEE AN INCREASE OF SHRA/TSRA ALONG AND NEAR THE UPPER
TX COAST THIS AFTN AS THE WARM FRONT (OR POSSIBLY A WEAK SFC LOW)
BEGINS TO DEVELOP/MOVE INLAND. RAIN CHANCES WILL CONTINUE TO INCREASE
THIS EVENING WITH THE APPROACH AND PASSAGE OF A STRONG UPPR LEVEL
DISTURBANCE FROM THE WEST. THERE IS A POSSIBILITY OF STRONG TO
SEVERE TSRA WITH THIS FEATURE GIVEN THE VERY STEEP LAPSE RATES AND
DYNAMIC JET STRUCTURE FOR THIS EVENING. HOWEVER..LIMITED DAYTIME
HEATING ALONG WITH A VERY DRY AIRMASS OVER SE TX ARE SOME OF THE
MAIN OBSTACLES TO OVERCOME FOR THESE STORMS TO DEVELOP. SPC'S DAY
1 OUTLOOK HAS MORE DETAILS.
THE PASSAGE OF THE STORM SYSTEM/UPPER TROF THIS EVENING WILL ALSO
DRAG A STRONG COLD FRONT ACROSS SE TX OVERNIGHT AND EARLY SAT
MORNING. COLDER/CLEARING FOR THE REST OF THE WEEKEND AS WINDS
ALOFT BECOME MORE NWLY WITH TIME. HOWEVER...AS IT HAS BEEN THE
CASE MORE OFTEN THAN NOT THIS SEASON...THE RIDGING WITH WILL BE
SHORT LIVED AS WE SEE THE RETURN OF THE SUBTROPICAL JET OVER THE
STATE WITH ANOTHER UPPER TROF DIGGING INTO NRN MEXICO. AND THEN BY
MON (WITH THE SFC HIGH MOVING OFF TO THE E/NE) WE SHOULD BEGIN TO
SEE THE RETURN OF SOME LOW POPS (COASTAL WATERS/SW PARTS OF THE
AREA)...BEFORE POPS SPREAD FURTHER INLAND (LATE WEDS/THUR) AS THE
UPPER TROF MOVES IN FROM THE WEST. 41
MARINE...
PATCHY AREAS OF DENSE SEA FOG WILL REMAIN A POSSIBILITY UNTIL 1-3AM
UNTIL A PREFRONTAL TROUGH PUSHES THRU THE WATERS. AHEAD OF THIS TROF...
WILL PROBABLY SEE SOME SCT SHOWERS/STORMS DEVELOP IN THE WATERS AS
UPPER LEVEL CONDITIONS BECOME MORE FAVORABLE. MAY SEE SOME ISOLATED
STRONGER CELLS CAPABLE OF PRODUCING WATERSPOUTS AND POSSIBLY GUSTY
WINDS. THREAT DIMINISHES AFTER MIDNIGHT ONCE WE SEE A WRLY WIND SHIFT.
COLD FRONT ITSELF WILL MOVE INTO THE AREA EARLY SAT MORNING. WINDS WILL
BECOME MORE NWRLY AND INCREASE TO CAUTION AND ADVSY CRITERIA. WINDS/SEAS
BEGIN DIMINISHING SUNDAY THEN GRADUALLY VEER TO THE NE/E INTO THE MIDWEEK
TIME PERIOD. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 46 56 33 48 31 / 40 10 0 0 10
HOUSTON (IAH) 52 61 36 50 33 / 70 10 0 0 10
GALVESTON (GLS) 55 62 40 49 42 / 60 10 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...COLORADO...
FORT BEND...GRIMES...JACKSON...MATAGORDA...WALLER...
WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...14
AVIATION/MARINE...43Hazardous weather outlook, Jan 8, 3:23 PM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 323 PM CST FRI JAN 8 2016 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-092130- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 323 PM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOULD ENOUGH INSTABILITY DEVELOP...THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT AS THE NEXT STORM SYSTEM MOVES INTO THE AREA FROM THE WEST. THE MOST FAVORABLE TIME PERIOD WOULD BE THIS EVENING UP UNTIL AROUND MIDNIGHT. HAIL WOULD BE THE PRIMARY THREAT...THOUGH STRONG WINDS AND EVEN AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT. CLOSER TO THE COAST...PATCHY DENSE SEA FOG IS POSSIBLE UNTIL THE WIND SHIFT AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS LIKELY ON SATURDAY AS WINDS INCREASE AND SEAS BUILD. LOW TEMPERATURES MONDAY MORNING COULD BE AT OR BELOW FREEZING PORTIONS OF SOUTHEAST TEXAS GENERALLY NORTH OF A COLUMBUS TO CLEVELAND LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING.
In the hours before
Local storm report, Jan 8, 8:19 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
819 PM CST FRI JAN 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 NW LA MARQUE 29.40N 95.03W
01/08/2016 E0.75 INCH GALVESTON TX EMERGENCY MNGR
&&
EVENT NUMBER HGX1600009
DRSpecial weather statement, Jan 8, 8:23 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
823 PM CST FRI JAN 8 2016
TXZ200-214-238-090300-
GALVESTON TX-CHAMBERS TX-LIBERTY TX-
823 PM CST FRI JAN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS...EASTERN GALVESTON AND
SOUTHEASTERN LIBERTY COUNTIES UNTIL 900 PM CST...
AT 821 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR BEACH CITY TO SMITH POINT TO NEAR
PORT BOLIVAR...AND MOVING NORTHEAST AT 45 MPH. WINDS GUSTED TO NEAR
45 MPH AS THESE STORMS MOVED INTO GALVESTON BAY AND WILL BE A
POSSIBILITY FURTHER EAST. HALF INCH HAIL WILL ALSO BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BEACH CITY...ANAHUAC...COVE...HIGH ISLAND...BOLIVAR PENINSULA...
WINNIE...CRYSTAL BEACH...STOWELL...GILCHRIST...PORT BOLIVAR...
ROLLOVER PASS...OAK ISLAND...WALLISVILLE AND HANKAMER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 2944 9466 2933 9477 2938 9478 2947 9469
2953 9457 2951 9450 2955 9447 2956 9447
2952 9476 2976 9469 2976 9470 2979 9474
2970 9487 2975 9492 3009 9445 2989 9444
2989 9436 2956 9435
TIME...MOT...LOC 0221Z 236DEG 38KT 2969 9489 2962 9482 2952 9479 2937
9482Local storm report, Jan 8, 8:26 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
826 PM CST FRI JAN 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM MARINE TSTM WIND 4 ENE TEXAS CITY 29.43N 94.89W
01/08/2016 M44 MPH GALVESTON TX MESONET
38 KT GUST AT WEATHERFLOW TEXAS CITY LEVEE SENSOR
&&
EVENT NUMBER HGX1600010
47Local storm report, Jan 8, 8:27 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
827 PM CST FRI JAN 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL BELLAIRE 29.70N 95.46W
01/08/2016 M2.50 INCH HARRIS TX BROADCAST MEDIA
&&
EVENT NUMBER HGX1600011
DRLocal storm report, Jan 8, 8:31 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
831 PM CST FRI JAN 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 1 S BELLAIRE 29.69N 95.46W
01/08/2016 E1.75 INCH HARRIS TX BROADCAST MEDIA
&&
EVENT NUMBER HGX1600012
DRSpecial weather statement, Jan 9, 12:34 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1234 AM CST SAT JAN 9 2016 TXZ195-196-090715- BURLESON TX-BRAZOS TX- 1234 AM CST SAT JAN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL BRAZOS COUNTIES UNTIL 115 AM CST... AT 1234 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CALDWELL...MOVING EAST AT 35 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CALDWELL...SOMERVILLE...SNOOK AND LYONS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3031 9666 3054 9675 3066 9648 3038 9632 TIME...MOT...LOC 0634Z 255DEG 30KT 3044 9665
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:22 PM CST | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 38 min |
| Jan 8, 6:25 PM CST | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 50 min |
| Jan 8, 6:26 PM CST | Special Marine Warning | HGX | 94 min | |
| Jan 8, 6:44 PM CST | Special Marine Warning | HGX | 46 min | |
| Jan 8, 6:44 PM CST | Special Weather Statement | HGX | Chambers | 46 min |
| Jan 8, 7:01 PM CST | Special Weather Statement | HGX | Harris | 44 min |
| Jan 8, 7:03 PM CST | Special Weather Statement | HGX | Polk | 42 min |
| Jan 8, 7:10 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 35 min |
| Jan 8, 7:37 PM CST | Special Marine Warning | HGX | 53 min | |
| Jan 8, 7:45 PM CST | Special Weather Statement | HGX | Harris | 45 min |
| Jan 8, 8:10 PM CST | Special Marine Warning | HGX | 65 min | |
| Jan 8, 8:16 PM CST | Special Marine Warning | HGX | 59 min | |
| Jan 8, 8:23 PM CST | Special Weather Statement | HGX | Chambers | 37 min |
| Jan 8, 9:01 PM CST | Dense Fog Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 6 more | 3 hr |
| Jan 8, 9:08 PM CST | Special Marine Warning | HGX | 22 min | |
| Jan 8, 9:31 PM CST | Special Marine Warning | HGX | 59 min | |
| Jan 8, 9:35 PM CST | Special Marine Warning | HGX | 25 min | |
| Jan 8, 10:38 PM CST | Special Marine Warning | HGX | 97 min | |
| Jan 8, 11:46 PM CST | Special Marine Warning | HGX | 59 min | |
| Jan 8, 11:57 PM CST | Special Marine Warning | HGX | 63 min | |
| Jan 9, 12:34 AM CST | Special Weather Statement | HGX | Burleson | 41 min |
| Jan 9, 5:59 AM CST | Small Craft Advisory | HGX | 24 hr | |
| Jan 9, 10:11 AM CST | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 5 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.